Direct oral anticoagulants (DOACs) carry a lower potential risk of food/herb and drug interactions compared with oral vitamin K antagonists. However, as a new class of medications some of these interactions have not been fully known.
A 64-year old male with a medical history of non-valvular atrial fibrillation presented to the emergency department with a complaint of acute onset epistaxis and bleeding gums following the concomitant use of rivaroxaban and saffron supplement. Rivaroxaban plasma concentration was 54 ng/ml with a post-intake delay of 17 hours. The results of laboratory tests were unremarkable except for platelet function tests. Whole blood multiple electrode aggregometry was performed to assess platelet function. Area under the aggregation curve (AUC) values were 83 and 51 aggregation unit (AU)*min by arachidonic acid and adenosine diphosphate-induced platelet aggregation tests, respectively. As the patient had not taken any antiplatelet medication, platelet dysfunction was greatly attributed to the saffron supplement. The patient was immediately admitted to hospital and received local hemostatic measures and tranexamic acid. Moreover, saffron was discontinued permanently and rivaroxaban was paused for 24 hours. The bleeding stopped a few hours later and the patient was discharged after 2 days in a good general condition. Subsequently, he was followed up at 4, 8, and 12-week intervals. He was in a stable clinical condition with no bleeding complications. The patient was advised to consult with his doctor or pharmacist before taking any supplement or herbal medicine to ensure possible interactions.
It seems that coadministration of DOACs and saffron supplements should be avoided due to the potential drug-herbal interactions and possible risk of subsequent bleeding complications. However, further studies are needed to confirm the findings and assess the clinical significance.